Utah, 2023

Flash Flood in Utah, September 14, 2023

September 14, 2023 · NWS GJT · 1 event in 1 county or zone

A shortwave trough paired with increased moisture and daytime heating resulted in scattered showers and thunderstorms across eastern Utah. Storms were largely slow moving and some of them produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough paired with increased moisture and daytime heating resulted in scattered showers and thunderstorms across eastern Utah. Storms were largely slow moving and some of them produced heavy rain. As a result of the heavy rain, some flash flooding occurred in portions of San Juan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 10:34 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 14, 10:34 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 AM MDT Thu Sep 14 2023

.SHORT TERM...(Today through Friday)
Issued at 337 AM MDT Thu Sep 14 2023

Late evening and early morning showers/thunderstorms had ended as
of 03Z, though some light returns were evident west of the
forecast area over south-central Utah. This activity appeared to
correspond to an area of upward forcing ahead of the positive
tilt mid-level short wave trough extending from northwest Wyoming
to southern California.

As the short wave edges closer today, mid and upper level forcing
will increase while surface heating destabilizes the airmass.
Models remained consistent in depicting precipitable water (PW)
levels of 150% (+/- 25%) of normal over the area which, as aptly
pointed out in the previous discussion, amounts to PW values
around 0.80" (+/- 0.10"). Given moisture, lift and instability,
expect scattered showers and thunderstorms to develop this
morning, initially tied to terrain, expanding in coverage and
intensity this afternoon. HREF ensembles suggested CAPE generally
near 500 J/Kg with pockets approaching 1,000 J/kg and 0 to 6 km
shear a modest 20 to 25 kts. As a result, expect storms to pulse
with the main threats being gusty outflow winds, localized heavy
rain and lightning.

The shortwave shears off from the main trough and closed mid level
low over the upper Midwest and stalls over the forecast area
tonight and Friday. The ridge building over the West will bring
some drying and subsidence to northeast Utah and extreme northwest
Colorado on Friday, but elsewhere moisture levels are expected to
go relatively unchanged. Consequently, expect nocturnal moist
convection tonight and numerous showers and thunderstorms over all
but the northernmost zones on Friday.

In response to increased clouds and showers, afternoon highs will
be cooler than normal today and even a few degrees cooler Friday.
In contrast, increased moisture and clouds will buoy tonight's
lows which should be at, or above normal.

.LONG TERM...(Friday night through Wednesday)
Issued at 337 AM MDT Thu Sep 14 2023

The ridge of high pressure mentioned in the short term discussion
slides overhead Saturday and lasts through Monday providing for
some much drier conditions as this moisture gets pushed out to the
east. Enough moisture may linger underneath to result in some
isolated convection over the Divide each day but that looks about
it as mostly sunny skies prevail with cooler below normal
temperatures. We will get closer to normal by Sunday into Monday
before the next storm system impacts the region.

A larger deeper trough drops into the Pacific Northwest from
Canada Tuesday into Wednesday as a cut off low on the southern end
of this deep trough moves across California Monday into the Four
Corners region by Wednesday. Models haven't been the most
consistent on what will happen with this trough next week, but it
does look like conditions become rather unsettled with increasing
chances and coverage of showers under southwest flow ahead of this
system. However, inconsistency between models and from run to run
does not bode well for much confidence in any solution for the
forecast next week. If it does pan out, we could be looking at
cooler and unsettled conditions during this time. For now, the
blended guidance of low chance PoPs favoring the high terrain each
day seems reasonable until better consistency is seen.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu Sep 14 2023

Increased moisture and lift ahead of an approaching mid level
trough will continue numerous showers and thunderstorms through
early evening and overnight in some areas. All TAF sites can
expect showers/thunderstorms in the vicinity with a high
likelihood for cells to pass over all but the eastern Utah
airfields. Brief MVFR visibility is likely from this activity with
brief IFR conditions possible. Lowering clouds are expected to
cause ceilings to fall below ILS breakpoints for prolonged periods
at both EGE and ASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...MDA/NL
AVIATION...TJGT
Hazardous weather outlook, Sep 14, 2:51 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 AM MDT Thu Sep 14 2023

COZ001>014-017>023-UTZ022>025-027>029-151000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 AM MDT Thu Sep 14 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected over the region
today and tonight as moisture levels remain high and an upper level
disturbance approaches. Higher terrain is generally favored and the
main threats from storms will be gusty outflow winds, localized heavy
rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday remains active for most of the region, though drying will
begin across northeast Utah and northwest Colorado limiting storm
activity there. Drying continues this weekend with scattered
afternoon storms confined to the San Juan Mountains on Saturday and
little chance for any storm activity Sunday. However, moisture
returns early next week bringing an increased chance of storms from
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
September 14, 12:45 PM MST to 1:00 PM MST
Where
San Juan County, 3.89 mi NNW of Mexican Hat to 3.92 mi NNW of Mexican Hat
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
37.202, -109.896

A truck was swept away as a result of flash flooding from heavy rain on Johns Canyon Road which runs along a slot canyon in Gooseneck State Park. The San Juan County Sheriff's Office was able to send someone to rescue the stranded driver. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129116.